Intraoperative Anaphylactic Shock Associated with Bacitracin Irrigation During Revision Total Knee Arthroplasty
A Case Report
Jared L. Antevil, MD; Michael P. Muldoon, MD; Michael Battaglia, MD; Richard Green, MD

In orthopaedics, anaphylaxis may occur with the use of antibiotics and latex products in patients who are sensitized from previous exposure to these substances 1. The use of diluted topical antibiotics for the irrigation of surgical wounds is an accepted practice in many surgical disciplines. Although anaphylaxis following irrigation or topical treatment with bacitracin has been reported in the dermatological, neurosurgical, and anesthesiological literature 2-6, to our knowledge, this is the first report of this occurrence during total joint revision arthroplasty. We informed the patient that data concerning her case would be submitted for publication.

Case Report

A sixty-two-year-old woman was admitted for revision of a left total knee arthroplasty. The index operation had been performed at another institution eighteen months previously. The patient experienced persistent knee pain after that operation and had intermittent effusions. The knee was aspirated on two separate occasions; there was no growth on culture of the joint fluid and the white blood-cell count in the fluid was 16,444 cells/mm 3 (16.4 × 10 9 /L). Radiographs were suggestive of tibial component loosening. A preoperative technetium bone scan showed increased uptake around the patellar and tibial components that was consistent with inflammation. The erythrocyte sedimentation rate was mildly elevated (42 mm/hr), and the remaining laboratory results were within normal limits. Three months prior to admission to our hospital, the patient had sustained an ipsilateral displaced fracture of the femoral neck that was treated by hemiarthroplasty. Of note, bacitracin was used in the preparation of the femoral canal for cementing during this procedure. Also, although the patient did not disclose it until after the intraoperative events in the current case had occurred, the patient had had a marked erythematous, pruritic, and dysesthetic reaction to a topical antibiotic ointment that she had used approximately three weeks …


Enter your JBJS login information below.
Please note that your username is the email address you provided when you registered.

List of OpenAthens registered sites, including contact details.